Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 131, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 5, 2000, 10:26 PM CDT for Hand County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 5, 2000, 10:26 PM CDT (03:26 UTC)
- Expired
- Aug 5, 2000, 11:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Hand County, SD
The radar
The Aberdeen radar (KABR), 111 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 10:30 PM CDT | Hail 1.75 | Miller, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1907 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
438
WUUS53 KABR 060327
SVRABR
SDC059-060400-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1026 PM CDT SAT AUG 5 2000
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HAND COUNTY IN CENTRAL SOUTH DAKOTA
* UNTIL 1100 PM CDT
* AT 1026 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES NORTH OF SAINT LAWRENCE...OR ABOUT 3
MILES NORTHEAST OF MILLER...MOVING SOUTHEAST AT 25 MPH.
VERY LARGE HAIL IS LIKELY WITH THIS STORM.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MILLER BY 1030 PM CDT
VAYLAND AROUND 1040 PM CDT
THIS IS A DANGEROUS STORM. TAKE SHELTER NOW
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
$$
LAT...LON 4467 9899 4450 9910 4432 9861 4452 9848
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 8:55 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 5, 8:55 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 855 PM CDT SAT AUG 5 2000 SCT TSRAS...SOME SEVERE...WERE OCCURRING LATE THIS EVENING ACROSS NC SD AS A RESULT OF AN UPPER LEVEL S/W AND WK SFC TROUGH MOVING SE. MSAS AND SATELLITE DERIVED PRODUCTS SHOW VERY UNSTABLE AIR (LIS TO -10) SITUATUED OVER NE SD AND WC MN IN AVANCE OF THESE TSRAS. THEREFORE...SEE NO REASON WHY THESE TSRAS WONT CONTINUE TO MOVE/ DEVELOP INTO NE SD AND WC MN THROUGH MIDNIGHT AS S/W AND WK SFC TROUGH MOVE THROUGH. SOME WILL POSSIBLY BE SEVERE. UPDATED FORECAST TO MAKE SEVERAL CHANGES. .ABR...NONE MOHR N
In the hours before
Local storm report, Aug 5, 8:16 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
816 PM CDT SAT AUG 5 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM MOBRIDGE SD WIND DAMAGE
08/05/00 WALWORTH TREES/POWER LINES DOWN.
WINDS GREATER THAN 60 MPH.
0731 PM MOBRIDGE SD 1 INCH HAIL
08/05/00 WALWORTH QUARTER SIZE HAIL.
JH
NLocal storm report, Aug 5, 8:41 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
841 PM CDT SAT AUG 5 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM LEOLA SD WIND DAMAGE
08/05/00 MCPHERSON TREE BRANCHES DOWN.
JHLocal storm report, Aug 5, 9:15 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
915 PM CDT SAT AUG 5 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM 5 S FREDERICK SD .75 INCH HAIL
08/05/00 BROWN DIME SIZE HAIL.
JH
NLocal storm report, Aug 5, 9:50 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
950 PM CDT SAT AUG 5 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM ABERDEEN SD WIND DAMAGE
08/05/00 BROWN LARGE ELM TREE DOWN IN
ABERDEEN. SHERIFF REPORT.
JH
NThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:19 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Walworth | 56 min |
| Aug 5, 8:11 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson, Potter, Walworth | 34 min |
| Aug 5, 8:43 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 47 min |
| Aug 5, 8:51 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 39 min |
| Aug 5, 10:39 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin | 51 min |
| Aug 5, 11:08 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 52 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.